Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2008) 15 P20

389 views


Department of Endocrinology and ITU, Maidstone and Tunbridge Wells NHS Trust, Maidstone, Kent, UK.


Introduction: Lithium-induced nephrogenic diabetes insipidus (NDI) occurs in approximately 20% of patients on chronic lithium therapy, and additionally 30% of patients have impaired concentrating ability of urine. Perioperative precipitation of NDI is an uncommon phenomenon complicating fluid management in a surgical patient and masking signs of renal hypoperfusion.

Case: A 70-year-old man on chronic lithium therapy for bipolar disorder presented with 24 h history of chest pain after eating. Oesophageal rupture was diagnosed after imaging and surgically repaired. Serum electrolytes, glucose, calcium, lithium levels and urine output were normal on admission.

Despite profound sepsis and hypotension, significant polyuria was observed with urine volumes greater than 300 ml/h and up to 9 l/day. There was a gradual elevation in serum sodium to 170 mmol/l and creatinine to 167 mcmol/l with other electrolytes remaining normal. Serum osmolarity was 350 mosm/l with an inappropriately dilute urine osmolality (309–421 mosm/l) despite desmopressin challenge. NDI was diagnosed – lithium was stopped and desmopressin commenced at 400 mcg/day in addition to chlorthalidone, indomethacin and amiloride. Serum sodium normalised with urine output improving to 3 l/day. He has remained on the above treatment for 6 months with periodic recurrence of hypernatraemia and hyperosmolarity when drugs are withdrawn.

Discussion: Lithium-induced NDI is a common problem which often resolves after cessation of lithium. The pathogenesis is attributed to adenyl cyclase and cAMP pathway defect mediated by down regulation of aquaporin-2 and density of ADH receptors. This may be prolonged and irreversible in a minority of patients and presents a therapeutic challenge. It is an important differential diagnosis to consider in acutely ill patients on lithium as polyuria can mask the signs of end-organ hypoperfusion. The rapid onset of marked polyuria and hypernatraemia in an acutely ill patient on lithium should raise the clinical suspicion of lithium-induced NDI.

Article tools

My recent searches

No recent searches.